Some drugs may induce hemolysis, leading to increased circulating bilirubin. Other drugs can cause hepatotoxicity, leading to hepatocellular damage and subsequent decreased bilirubin conjugation by the liver. Finally, drugs may induce cholestasis or bile duct injury, decreasing excretion of bilirubin. Many prescription medications, illicit drugs, and over-the-counter supplements, either at typical doses or overdoses, have been associated with jaundice from a variety of mechanisms of liver injury.
The hallmark symptom of drug-induced jaundice will be yellowing of the skin. This can occur in the setting of an otherwise asymptomatic patient, or in a patient with sequelae of hepatitis and even liver failure, marked by altered mental status, coagulopathy, and fatigue. Some patients with hyperbilirubinemia will report pruritus.
R17 – Unspecified jaundice
18165001 – Jaundice
Differential Diagnosis & Pitfalls
- (and other pancreatic cancers)
- (and other pancreaticobiliary malignancies)
- Acute ascending
- Primary sclerosing cholangitis
- Acute or chronic hepatitis (eg, , , )
- with microvesicular / macrovesicular liver injury
- with subsequent liver injury
Drug Reaction Data